Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1985, Volume 53, Issue 4

The Principle of Minimum Differentiation Holds under Sufficient Heterogeneity<767:TPOMDH>2.0.CO;2-N
p. 767-782

A. de Palma, J.-F. Thisse, V. Ginsburgh, Y. Y. Papageorgiou

The so-called Principle of Minimum Differentiation, stated by Hotelling, has been challenged by many authors. This paper restores the Principle by showing that n firms locate at the center of the market and charge prices higher than the marginal cost of production when heterogeneity in consumers' tastes is "large enough."

Log In To View Full Content